Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Lubbock, TX

May 17, 2016Yoakum County, Texas

NWS Lubbock, TX issued this special weather statement at May 17, 2016, 10:21 PM CDT for Yoakum County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2016, 10:21 PM CDT (03:21 UTC)
Expired
May 17, 2016, 10:45 PM CDT
In force
24 min
Issued by
NWS Lubbock, TX

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS84 KLUB 180321
SPSLUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1021 PM CDT TUE MAY 17 2016
 
TXZ039-180345-
YOAKUM TX-
1021 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY UNTIL 1045 PM
CDT...

AT 1019 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF BRONCO...OR 10 MILES WEST OF PLAINS...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
DENVER CITY...PLAINS AND BRONCO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3334 10305 3336 10265 3296 10267 3296 10306
TIME...MOT...LOC 0319Z 274DEG 24KT 3315 10301 

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at May 17, 9:42 PM CDT, 39 minutes earlier.

Area forecast discussion, May 17, 9:42 PM CDT, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
942 PM CDT TUE MAY 17 2016

.UPDATE...
One batch of showers and thunderstorms were shifting eastward off
the Caprock late this evening while the next batch of convection
was quickly approaching the western South Plains through eastern
New Mexico. Given around 500 J/kg of elevated MUCAPE and strong
effective shear, we could see a few stronger storms that produce
small hail along with brief locally heavy rainfall as they trek
eastward. The ongoing forecast had a good handle on this, though
we did adjust PoPs into the definite category where appropriate
given the radar trends. Minor adjustments were also made to
several other grids and the update forecast products have been
sent.

&&

.PREV DISCUSSION... /issued 640 PM CDT TUE MAY 17 2016/

AVIATION...
Not a good evening for VFR pilots across the region. Plentiful
moisture is expected to continue streaming across the area tonight
with periodic SHRA and occasional thunder. Ceilings will slowly
deteriorate and the timing provided in the TAF is only a rough
guide from climatological trends in the area with this type of
weather setup. There is a risk of each airfield going below
minimums by sunrise Wednesday morning and nearby alternates may be
a bit challenging to come by.

PREV DISCUSSION... /issued 304 PM CDT TUE MAY 17 2016/

SHORT TERM...
12Z Upper-Air analysis and water vapor satellite imagery shows a
closed low continuing to spin over the intermountain west with a
series of shortwaves swinging around the base of the low.  At the
surface...the cold front that blasted through early this morning has
stalled along or just south of the Interstate 20 corridor.  North to
northeasterly flow continues across the forecast area with decent
post-frontal moisture remaining in place.  An initial shortwave is
currently moving over the forecast area and has helped to generate a
line of thunderstorms that stretched from near Caprock Canyons State
Park south to just east of Aspermont, and this line will continue to
push east out of the area through the start of the forecast for
tonight.  Additional lighter showers continue to develop across the
South Plains with pockets of drizzle or fog interspersed as well.

Low clouds and fog are expected to continue through tonight and
tomorrow as the upper level is forecast by the models to slowly
drift to the east through tonight and tomorrow.  The center of low
is forecast to make it to near or just south of the four corners
region by tomorrow afternoon with another shortwave pushing across
the area late tonight and early Wednesday morning.  Lift from this
shortwave, along with weak elevated CAPE values around 100-200 J/kg,
should combine to keep at least a slight chance of thunderstorms in
the forecast through tonight with the prevalent precipitation type
mostly showers.  Unfortunately the timing differences in the models
keep from narrowing down the window for the best chances and will
keep POPs in 12-hour blocks.

Low clouds will hang around through the day tomorrow which will keep
lows tomorrow morning near or slightly below normal and highs
tomorrow afternoon below normal. It will also remain to be seen if
we can see another round of storms during the day Wednesday as cloud
cover will negate surface-based instability.  Any cooling aloft or
lift from weak shortwaves that the model cannot resolve will be
enough to result in some elevated instability that could squeeze out
a few isolated thunderstorms so will continue with a mention of
slight chance through the afternoon tomorrow.

Jordan

LONG TERM...
Isentropic upglide in place early Thursday morning, as well as
surface upslope flow, will keep the low levels moist. While
isentropic assent will be aiding lift in the lower levels, an upper
level jet that will be passing overhead will give larger scale lift.
This will continue into late monday morning as the eastern half of
the FA stays in the entrance region of the jet. All these
ingredients will allow for rain showers to spread over the region.
Thunder should not be an issue into Thursday morning as there should
be little to no CAPE available aloft. A slight chance mention of
thunder will be carried as it is possible for some stray CAPE to
create a clap of thunder or two. Rainfall overall should be light as
the best mid level lift will remain to our south and east. A dryline
should be setting up over eastern NM by Thursday afternoon and will
be the area of concentration for convective development as the axis
of the upper trof moves overhead. The dryline overall should remain
across the western half of the FA to eastern NM into the weekend as
an upper level ridge passes overhead. The ecmwf and GFS differ on
this, however, as the GFS wants to push the dryline to western OK on
Saturday afternoon before retreating back to NM. Due to the lack of
any upper or mid level support the forecast will reflect mostly the
ECMWF.

Sunday will have an upper level trof digging across the west coast
and approaching the region. This trof should give the dryline enough
push to move it across the FA Sunday afternoon/evening. The question
during this time is what is the chance for severe storms? Well
depends on how the upper trof progresses. The ECMWF digs the trof
much further south and passes over the Four Corners region while
having a neg tilt. The GFS keeps the low much less amplified leaving
a much lesser, but non-zero, threat for severe storms than what is
shown by the ECMWF. While not reflected in the gridded forecast ATM
due to continued model spread, the possibility for severe storms
should be kept in mind for Sunday.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

26/33
Hazardous weather outlook, May 17, 11:38 AM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 AM CDT TUE MAY 17 2016

TXZ021>044-181100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1138 AM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

JORDAN

In the hours before

Special weather statement, May 17, 10:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1021 PM CDT TUE MAY 17 2016

TXZ039-180345-
YOAKUM TX-
1021 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY UNTIL 1045 PM
CDT...

AT 1019 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF BRONCO...OR 10 MILES WEST OF PLAINS...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
DENVER CITY...PLAINS AND BRONCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3334 10305 3336 10265 3296 10267 3296 10306
TIME...MOT...LOC 0319Z 274DEG 24KT 3315 10301

23

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:47 PM CDTSpecial Weather StatementLUBTerry, Yoakum28 min
May 17, 11:16 PM CDTSpecial Weather StatementLUBTerry29 min

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.